Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 273, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2020, 6:19 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2020, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 14, 2020, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McHenry County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 25 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 569 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:39 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 14, 2:39 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 239 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday) Issued at 238 PM CDT Fri Aug 14 2020 A strong mid to upper level shortwave trough sits over the Northern Plains this afternoon. At the surface, low pressure with an unseasonably strong isobaric gradient is analyzed near the intersection of the Dakotas and Minnesota borders. Cyclonic flow aloft and left exit region jet dynamics have led to the development of widely scattered showers and thunderstorms across north central North Dakota this afternoon. Given the presence of around 500-1000 J/kg SBCAPE, along with lower freezing levels and inverted-v thermodynamic profiles, a few stronger storms may produce small hail and gusty winds. But relatively weak bulk shear should prohibit organized severe convection. This activity should dissipate with the loss of diurnal heating later this evening. Broad synoptic scale surface ridging will build across the region tonight and Saturday as flow aloft remains northwest. A weaker mid level shortwave will glance central and eastern North Dakota on Saturday, but there does not appear to be enough lift, moisture, or instability for anything more than some mid to high clouds. Expect near to below normal temperatures tonight and Saturday, with lows around 50 to 55 and highs mainly in the upper 70s to mid 80s. .LONG TERM...(Saturday night through Friday) Issued at 238 PM CDT Fri Aug 14 2020 Surface high pressure is forecast to remain over the Northern Plains through Monday. In the mid to upper levels, low pressure will drift from northern Manitoba into Hudson Bay while a dome of high pressure builds over the western CONUS. This pattern will give us a few days of dry weather and a gradual warming trend. Highs could reach the 90s across much of western North Dakota Monday and Tuesday. There is some indication that a backdoor cold front could move through the state on Tuesday. If this occurs, scattered showers and thunderstorms would be possible. Otherwise, dry weather would continue. Guidance favors a brief amplification of the upper level ridge over the Northern High Plains on Wednesday. This looks to be followed by a flattening of the ridge, with one or two shortwaves passing through the region by the end of the work week. Predictability on shower and thunderstorm chances with these waves is rather low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Aug 14 2020 There is a slight chance of thunderstorms near KMOT late this afternoon and early evening. Otherwise, VFR conditions are expected through the forecast period. Winds will generally be out of the northwest around 10-20 kts through the afternoon, becoming light and southwesterly overnight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous weather outlook, Aug 14, 2:44 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 244 PM CDT Fri Aug 14 2020 NDZ001>005-009>013-017>023-025-035>037-151945- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman- 244 PM CDT Fri Aug 14 2020 /144 PM MDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible through the early evening. Severe weather is no longer expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>034-040>048-050-051-151945- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 244 PM CDT Fri Aug 14 2020 /144 PM MDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Local storm report, Aug 14, 3:29 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW DICKINSON 46.90N 102.80W
08/14/2020 M1.63 INCH STARK ND COCORAHS
COCORAHS STATION ND-SK-6 DICKINSON 1.4 NW.
&&
MJLocal storm report, Aug 14, 3:30 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 NW EDGELEY 46.42N 98.79W
08/14/2020 M1.27 INCH LAMOURE ND COCORAHS
COCORAHS STATION ND-LM-3 EDGELEY 5.2 NW.
&&
MJLocal storm report, Aug 14, 3:33 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN 5 SSE JUD 46.46N 98.87W
08/14/2020 M1.65 INCH LAMOURE ND MESONET
MESONET STATION 3506D 4 SSE JUD.
&&
MJLocal storm report, Aug 14, 3:34 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN 4 WNW VERONA 46.39N 98.14W
08/14/2020 M1.27 INCH LAMOURE ND MESONET
MESONET STATION 1159D 3 WNW VERONA.
&&
MJSpecial weather statement, Aug 14, 4:24 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
424 PM CDT Fri Aug 14 2020
NDZ002>004-142215-
Bottineau ND-Renville ND-Burke ND-
424 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOTTINEAU...
NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE COUNTIES UNTIL 515 PM
CDT...
At 423 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Antler to 15 miles west of
Sherwood to Portal. Movement was southeast at 20 mph.
Wind gusts to 40 mph will be possible with these storms.
Locations impacted include...
Sherwood, Portal, Flaxton, Antler, Loraine and Northgate.
LAT...LON 4900 10124 4886 10096 4883 10169 4885 10236
4900 10264
TIME...MOT...LOC 2123Z 304DEG 15KT 4902 10136 4898 10198 4901 10254
ABELINGSpecial weather statement, Aug 14, 5:01 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
501 PM CDT Fri Aug 14 2020
NDZ003-142230-
Renville ND-
501 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RENVILLE COUNTY
UNTIL 530 PM CDT...
At 501 PM CDT, a strong thunderstorm was located 11 miles southwest
of Sherwood, or 13 miles west of Mohall, moving southeast at 25 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Mohall and Tolley.
LAT...LON 4879 10152 4870 10161 4865 10178 4871 10185
4872 10184 4872 10186 4882 10197 4894 10177
TIME...MOT...LOC 2201Z 318DEG 22KT 4883 10180
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:50 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 55 min |
| Aug 14, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope, Stark | 62 min |
| Aug 14, 1:42 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux | 63 min |
| Aug 14, 2:18 AM CDT | Severe Thunderstorm Warning | BIS | Adams | 42 min |
| Aug 14, 2:48 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 42 min |
| Aug 14, 4:24 AM CDT | Dense Fog Advisory | BIS | Dickey, Foster, LaMoure, Pierce, Rolette, Stutsman and 1 more | 4 hr |
| Aug 14, 4:26 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 64 min |
| Aug 14, 4:41 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 64 min |
| Aug 14, 5:02 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 58 min |
| Aug 14, 5:33 AM CDT | Severe Thunderstorm Warning | BIS | Logan, Stutsman | 57 min |
| Aug 14, 5:46 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 59 min |
| Aug 14, 6:18 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 57 min |
| Aug 14, 6:34 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 41 min |
| Aug 14, 7:55 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure, McIntosh, Stutsman | 50 min |
| Aug 14, 8:47 AM CDT | Special Weather Statement | BIS | LaMoure | 28 min |
| Aug 14, 4:24 PM CDT | Special Weather Statement | BIS | Renville | 51 min |
| Aug 14, 5:01 PM CDT | Special Weather Statement | BIS | Renville | 29 min |
| Aug 14, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 62 min |
| Aug 14, 6:34 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.